Skip to Main Content

Bulletin of the American Mathematical Society

Published by the American Mathematical Society, the Bulletin of the American Mathematical Society (BULL) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.47.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Poincaré and the early history of 3-manifolds
HTML articles powered by AMS MathViewer

by John Stillwell PDF
Bull. Amer. Math. Soc. 49 (2012), 555-576 Request permission

Abstract:

Recent developments in the theory of 3-manifolds, centered around the Poincaré conjecture, use methods that were not envisioned by Poincaré and his contemporaries. Nevertheless, the main themes of 3-manifold topology originated in Poincaré’s time. The purpose of this article is to reveal the origins of the subject by revisiting the world of the early topologists.
References
  • S. I. Adyan, Unsolvability of some algorithmic problems in the theory of groups. , Trudy Moskov. Mat. Obšč. 6 (1957), 231–298 (Russian). MR 0095872
  • J. W. Alexander II, A proof of the invariance of certain constants of analysis situs, Trans. Amer. Math. Soc. 16 (1915), no. 2, 148–154. MR 1501007, DOI 10.1090/S0002-9947-1915-1501007-5
  • James W. Alexander, Note on Riemann spaces, Bull. Amer. Math. Soc. 26 (1920), no. 8, 370–372. MR 1560318, DOI 10.1090/S0002-9904-1920-03319-7
  • J. W. Alexander, Note on two three-dimensional manifolds with the same group, Trans. Amer. Math. Soc. 20 (1919), no. 4, 339–342. MR 1501131, DOI 10.1090/S0002-9947-1919-1501131-0
  • Alexander, J. W. (1924a). An example of a simply connected surface bounding a region which is not simply connected. Proceedings of the National Academy of Sciences 10, 8–10.
  • Alexander, J. W. (1924b). On the subdivision of 3-space by a polyhedron. Proceedings of the National Academy of Sciences 10, 6–8.
  • J. W. Alexander, Topological invariants of knots and links, Trans. Amer. Math. Soc. 30 (1928), no. 2, 275–306. MR 1501429, DOI 10.1090/S0002-9947-1928-1501429-1
  • Alexander, J. W. and G. B. Briggs (1927). On types of knotted curves. Ann. Math. 28, 562–586.
  • P. Appell, Quelques remarques sur la théorie des potentiels multiformes, Math. Ann. 30 (1887), no. 1, 155–156 (French). MR 1510440, DOI 10.1007/BF01564536
  • Artin, E. (1926). Theorie der Zöpfe. Abh. math. Sem. Univ. Hamburg 4, 47–72.
  • Betti, E. (1871). Sopra gli spazi di un numero qualunque di dimensioni. Annali di Matematica pura ed applicata 4, 140–158.
  • Bianchi, L. (1898). Sugli spazi a tre dimensioni che ammettono un gruppo continuo di movimenti. Memorie di Matematica e di Fisica della Societa Italiana delle Scienze 11, 267–352. English translation by Robert Jantzen in General Relativity and Gravitation 33, (2001), pp. 2171–2253.
  • Brauner, K. (1928). Zur Geometrie der Funktionen zweier komplexer Veränderliche. Abh. Math. Sem. Univ. Hamburg 6, 1–55.
  • L. E. J. Brouwer, Beweis der Invarianz der Dimensionenzahl, Math. Ann. 70 (1911), no. 2, 161–165 (German). MR 1511615, DOI 10.1007/BF01461154
  • Stewart S. Cairns, On the triangulation of regular loci, Ann. of Math. (2) 35 (1934), no. 3, 579–587. MR 1503181, DOI 10.2307/1968752
  • Professor Cayley, Desiderata and Suggestions: No. 2. The Theory of Groups: Graphical Representation, Amer. J. Math. 1 (1878), no. 2, 174–176. MR 1505159, DOI 10.2307/2369306
  • Alonzo Church, An Unsolvable Problem of Elementary Number Theory, Amer. J. Math. 58 (1936), no. 2, 345–363. MR 1507159, DOI 10.2307/2371045
  • Dehn, M. (1900). Über raumgleiche Polyeder. Gött. Nachr. 1900, 345–354..
  • Dehn, M. (1907). Berichtigender Zusatz zu III AB3 Analysis situs. Jber. Deutsch. Math. Verein. 16, 573.
  • M. Dehn, Über die Topologie des dreidimensionalen Raumes, Math. Ann. 69 (1910), no. 1, 137–168 (German). MR 1511580, DOI 10.1007/BF01455155
  • M. Dehn, Über unendliche diskontinuierliche Gruppen, Math. Ann. 71 (1911), no. 1, 116–144 (German). MR 1511645, DOI 10.1007/BF01456932
  • M. Dehn, Transformation der Kurven auf zweiseitigen Flächen, Math. Ann. 72 (1912), no. 3, 413–421 (German). MR 1511705, DOI 10.1007/BF01456725
  • M. Dehn, Die beiden Kleeblattschlingen, Math. Ann. 75 (1914), no. 3, 402–413 (German). MR 1511799, DOI 10.1007/BF01563732
  • Max Dehn, Papers on group theory and topology, Springer-Verlag, New York, 1987. Translated from the German and with introductions and an appendix by John Stillwell; With an appendix by Otto Schreier. MR 881797, DOI 10.1007/978-1-4612-4668-8
  • Dehn, M. and P. Heegaard (1907). Analysis situs. Enzyklopädie der Mathematischen Wissenschaften, vol. III AB3, 153–220, Teubner, Leipzig.
  • Dyck, W. (1884). On the “Analysis Situs” of 3-dimensional spaces. Report of the Brit. Assoc. Adv. Sci., 648.
  • Epple, M. (1999a). Die Entstehung der Knotentheorie. Braunschweig: Friedr. Vieweg & Sohn.
  • Moritz Epple, Geometric aspects in the development of knot theory, History of topology, North-Holland, Amsterdam, 1999, pp. 301–357. MR 1674917, DOI 10.1016/B978-044482375-5/50012-2
  • Michael Hartley Freedman, The topology of four-dimensional manifolds, J. Differential Geometry 17 (1982), no. 3, 357–453. MR 679066
  • C. McA. Gordon and J. Luecke, Knots are determined by their complements, J. Amer. Math. Soc. 2 (1989), no. 2, 371–415. MR 965210, DOI 10.1090/S0894-0347-1989-0965210-7
  • C. McA. Gordon, $3$-dimensional topology up to 1960, History of topology, North-Holland, Amsterdam, 1999, pp. 449–489. MR 1674921, DOI 10.1016/B978-044482375-5/50016-X
  • H. Guggenheimer, The Jordan curve theorem and an unpublished manuscript by Max Dehn, Arch. Hist. Exact Sci. 17 (1977), no. 2, 193–200. MR 0532231, DOI 10.1007/BF02464980
  • Wolfgang Haken, Theorie der Normalflächen, Acta Math. 105 (1961), 245–375 (German). MR 141106, DOI 10.1007/BF02559591
  • Heegaard, P. (1898). Forstudier til en topologisk Teori for de algebraiske Fladers sammenhœng. Dissertation, Copenhagen, 1898. Available at http://www.maths.ed.ac.uk/˜aar/papers/heegaardthesis.pdf. [35] is a French translation of this work.
  • P. Heegaard, Sur l’"Analysis situs", Bull. Soc. Math. France 44 (1916), 161–242 (French). MR 1504754
  • Kneser, H. (1929). Geschlossene Flächen in dreidimensionalen Mannigfaltigkeiten. Jber. Deutsch. Math. Verein. 38, 248–260.
  • W. B. R. Lickorish, A representation of orientable combinatorial $3$-manifolds, Ann. of Math. (2) 76 (1962), 531–540. MR 151948, DOI 10.2307/1970373
  • A. Markov, The insolubility of the problem of homeomorphy, Dokl. Akad. Nauk SSSR 121 (1958), 218–220 (Russian). MR 0097793
  • Curtis T. McMullen, The evolution of geometric structures on 3-manifolds, Bull. Amer. Math. Soc. (N.S.) 48 (2011), no. 2, 259–274. MR 2774092, DOI 10.1090/S0273-0979-2011-01329-5
  • Möbius, A. F. (1863). Theorie der Elementaren Verwandtschaft. Werke 2: 433–471.
  • Edwin E. Moise, Affine structures in $3$-manifolds. V. The triangulation theorem and Hauptvermutung, Ann. of Math. (2) 56 (1952), 96–114. MR 48805, DOI 10.2307/1969769
  • Neumann, C. (1865). Vorlesungen über Riemann’s Theorie der Abelschen Integralen. Leipzig: Teubner.
  • Noether, E. (1925). Ableitung der Elementarteilertheorie aus der Gruppentheorie. Jber. Deutsch. Math. Verein. 34, 104.
  • P. S. Novikov, On the algorithmic insolvability of the word problem in group theory, American Mathematical Society Translations, Ser. 2, Vol. 9, American Mathematical Society, Providence, R.I., 1958, pp. 1–122. MR 0092784
  • C. D. Papakyriakopoulos, On Dehn’s lemma and the asphericity of knots, Ann. of Math. (2) 66 (1957), 1–26. MR 90053, DOI 10.2307/1970113
  • H. Poincaré, Théorie des groupes fuchsiens, Acta Math. 1 (1882), no. 1, 1–76 (French). MR 1554574, DOI 10.1007/BF02391835
  • Poincaré, H. (1892). Sur l’analysis situs. Comptes rendus de l’Academie des Sciences 115, 633–636.
  • Poincaré, H. (1895). Analysis situs. J. Éc. Polytech., ser. 2 1, 1–123.
  • H. Poincaré, Second Complement a l’Analysis Situs, Proc. Lond. Math. Soc. 32 (1900), 277–308. MR 1576227, DOI 10.1112/plms/s1-32.1.277
  • Poincaré, Sur certaines surfaces algébriques. Troisième complément à l’Analysis sitûs, Bull. Soc. Math. France 30 (1902), 49–70 (French). MR 1504408
  • Poincaré, H. (1904). Cinquième complément à l’analysis situs. Rendiconti del Circolo matematico di Palermo 18, 45–110.
  • Henri Poincaré, Papers on Fuchsian functions, Springer-Verlag, New York, 1985. Translated from the French and with an introduction by John Stillwell. MR 809181, DOI 10.1007/978-1-4612-5148-4
  • Henri Poincaré, Papers on topology, History of Mathematics, vol. 37, American Mathematical Society, Providence, RI; London Mathematical Society, London, 2010. Analysis situs and its five supplements; Translated and with an introduction by John Stillwell. MR 2723194, DOI 10.1090/hmath/037
  • Reidemeister, K. (1926). Knoten und Gruppen. Abh. math. Sem. Univ. Hamburg 5, 7–23.
  • Reidemeister, K. (1932). Einführung in die kombinatorische Topologie. Braunschweig: Vieweg.
  • Riemann, G. F. B. (1851). Grundlagen für eine allgemeine Theorie der Functionen einer veränderlichen complexen Grösse. Werke, 2nd ed., 3–48.
  • Joachim H. Rubinstein, An algorithm to recognize the $3$-sphere, Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Zürich, 1994) Birkhäuser, Basel, 1995, pp. 601–611. MR 1403961
  • Herbert Seifert and William Threlfall, Seifert and Threlfall: a textbook of topology, Pure and Applied Mathematics, vol. 89, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1980. Translated from the German edition of 1934 by Michael A. Goldman; With a preface by Joan S. Birman; With “Topology of $3$-dimensional fibered spaces” by Seifert; Translated from the German by Wolfgang Heil. MR 575168
  • C. Weber and H. Seifert, Die beiden Dodekaederräume, Math. Z. 37 (1933), no. 1, 237–253 (German). MR 1545392, DOI 10.1007/BF01474572
  • Z. Sela, The isomorphism problem for hyperbolic groups. I, Ann. of Math. (2) 141 (1995), no. 2, 217–283. MR 1324134, DOI 10.2307/2118520
  • Smith, H. J. S. (1861). On systems of linear indeterminate equations and congruences. Philosophical Transactions 111, 293–326. In his Collected Mathematical Papers, Vol. I, pp. 367–409.
  • Sommerfeld, A. (1897). Über verzweigte Potential im Raum. Proc. Lond. Math. Soc. 28, 395–429.
  • John Stillwell, Letter to the editors, Math. Intelligencer 1 (1978/79), no. 4, 192. MR 547746, DOI 10.1007/BF03028232
  • John Stillwell, Classical topology and combinatorial group theory, 2nd ed., Graduate Texts in Mathematics, vol. 72, Springer-Verlag, New York, 1993. MR 1211642, DOI 10.1007/978-1-4612-4372-4
  • Heinrich Tietze, Über die topologischen Invarianten mehrdimensionaler Mannigfaltigkeiten, Monatsh. Math. Phys. 19 (1908), no. 1, 1–118 (German). MR 1547755, DOI 10.1007/BF01736688
  • A. M. Turing, On Computable Numbers, with an Application to the Entscheidungsproblem, Proc. London Math. Soc. (2) 42 (1936), no. 3, 230–265. MR 1577030, DOI 10.1112/plms/s2-42.1.230
  • Klaus Volkert, The early history of Poincaré’s conjecture, Henri Poincaré: science et philosophie (Nancy, 1994) Publ. Henri-Poincaré-Arch., Akademie Verlag, Berlin, 1996, pp. 241–250, 580 (English, with French summary). MR 1384995
  • Volkert, K. (2002). Das Homöomorphieproblem, insbesondere der 3-Mannigfaltigkeiten in der Topologie 1892–1935. Philosophia Scientiae. Paris: Editions Kimé.
Similar Articles
  • Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 57-03
  • Retrieve articles in all journals with MSC (2010): 57-03
Additional Information
  • John Stillwell
  • Affiliation: University of San Francisco, San Francisco, California; and Monash University, Melbourne, Australia
  • MR Author ID: 167425
  • Received by editor(s): June 9, 2012
  • Published electronically: July 23, 2012
  • © Copyright 2012 American Mathematical Society
  • Journal: Bull. Amer. Math. Soc. 49 (2012), 555-576
  • MSC (2010): Primary 57-03
  • DOI: https://doi.org/10.1090/S0273-0979-2012-01385-X
  • MathSciNet review: 2958930